Take a Pill, Gain a Pound
There is a lot of discussion of obesity and rheumatoid arthritis (including many great articles on this site). But I am given to wonder, which came first – the RA or the weight? Or specifically, how much are the medications I’m taking for my RA contributing to my weight gain and/or preventing me from losing the excess pounds?
While I am a decade older now than I was when I was diagnosed, I am also at least 25 pounds heavier – in spite of ongoing efforts to get to a healthier weight and maintain it. This resistance to shedding excess bulk seems to have solidified the past year. As I tried to figure out what has been going on, I noticed a direct link with my RA treatment. There are three main culprits in my life.
I’ve written before about my love/hate relationship with prednisone and related steroids. My rheumatologist trusts me with a prednisone prescription that she knows that I will use sparingly when needed to calm (or ward off) a flare, or when I get close to my next infusion and the last treatment is obviously wearing off. One of the reasons for the “hate” in the love/hate relationship is that prednisone puts on the pounds. Prednisone is in a class of drugs called glucocorticoids. Among the many effects of these medications is they affect the levels of glucose in the body which, in turn, has a direct impact on weight. If I take 5 mg. of prednisone a day for five days, I will literally gain five pounds. And the pounds don’t disappear when I stop taking the drug.
Lyrica and Gabapentin
I first took Lyrica to help treat nerve pain while I was recovering from spinal fusion surgery. I switched to gabapentin, a similar but generic drug when my insurance would no longer cover Lyrica. One of the things I discovered is that I slept really, really well when I was taking either of these medications. Since sleep disturbance is a major issue for me, I talked to my rheumatologist who approved my continued use of gabapentin at night to help me sleep. At first, I took it every night. After the first couple of weeks, I noticed that even though I was walking four miles most days and watching my diet, I was gaining weight. Research revealed that both Lyrica and gabapentin have weight gain as a listed side effect. I stopped taking gabapentin and the pounds started once again to drop. I still take gabapentin once or twice a week – usually after several nights of not getting a decent night’s sleep. If I take it more than that, I see the numbers on my scale rise.
TNF Inhibitors are the most established biologics for RA. They include Enbrel, Remicade, Humira, Cimzia and Simponi and additionally include the recently approved biosimilars Cyltezo, Amjevita, Renflexis, Inflectra, and Erelzi (some of which are not yet available in the U.S.). While I haven’t been prescribed any of the biosimilars, I’ve been on all of the original “reference” TNF medications and am currently on the infused version of Simponi, Simponi Aria. While I was able to take off 25 pounds the year before I started Simponi (when I was on Actemra, an IL-6 inhibitor), my attempts at weight loss since going back on a TNF inhibitor have been stalled. The National Institute of Health reports a study of psoriasis patients who gained weight being treated with TNF inhibitors as opposed to patients who were treated with other therapies. While RA patients were not specifically studied, it’s not much of a stretch to assume the weight gain effects of the drugs would be similar.
I’m pretty good at overcoming all kinds of obstacles, including those associated with RA (and the related insurance, medical, disability, and other issues). However, I have to admit that this one has me stumped. The implications of not treating RA are substantial (and not good). However, being overweight has its own multitude of health concerns – including the fact that it can contribute to RA symptoms.
The answer? Time to talk to my doctor.
This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The RheumatoidArthritis.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.